Tornadoes · United States · Ohio · 2013
EF0 tornado, Bellevue, Ohio, July 10, 2013
This EF0 tornado ran 0.8 miles across Sandusky County on July 10, 2013, touching down at 3:13 PM EDT and reaching 50 yards wide. It killed nobody, and did $250,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 10, 2013
- Touchdown
- 3:13 PM EDT (19:13 UTC)
- Lifted
- 3:15 PM EDT (19:15 UTC)
- On the ground
- 2 minutes
- Path length
- 0.8 miles (1.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- County
- Sandusky County
- Touchdown point
- 41.265, -82.861
- Lift-off point
- 41.270, -82.847
- Record number
- 1307101313-01
What the Weather Service recorded
A hot and humid airmass over the Ohio Valley was broken up on the 10th by a shortwave trough and a surface cold front that came moved through during the afternoon hours. Storms developed ahead of the cold front around noon, and ended with the exit of the cold front through northwest Pennsylvania around 7 pm. The humid and unstable airmass supported intense rainfall rates verified with reports of 0.75 in 15 minutes. These storms moved over an area that was already saturated from weeks of hit and miss storms and floods, and could not support the additional runoff produced during this event. The result was widespread flash flooding as the storms affected every county in the WFO Cleveland county warning area.||In addition to the flooding, widespread severe weather including three tornadoes occurred on July 10th. A line of intense thunderstorms developed ahead of the advancing cold front during the afternoon hours. Thunderstorm wind gusts in excess of 70 mph were reported. Seneca and Sandusky Counties in north central Ohio were especially hard hit. Thousands of downed trees and widespread power outages were reported. The Bellevue area was especially hard by the combination of straight line winds and a weak tornado. Nearly every street in the city had damage of some sort and it took five days for power to be restored to the majority of the city. Another tornado formed in northeastern Seneca County and moved in Huron County. A third tornado affected portions of rural Ashland County. Large swaths of corn were flattened across northern Ohio and nearly every county reported severe weather. As many as 250,000 electric customers lost power during this evening.
An EF0 tornado touched down on the southwest edge of Bellevue just north of the intersection of Flat Rock Road and Kilbourne Street. The tornado continued east northeast for just over three quarters of a mile and lifted near the intersection of Gardner and Kilbourne Streets. The tornado may have been at tree top level because most of the damage was confined to trees and rooftops. Many homes sustained minor damage, mainly from lost roofing and siding. One house did lose the fencing on a second story porch and another home had the door on an attached garage blown in. Several homes also sustained significant damage from fallen trees. Evidence of downburst winds was observed throughout Bellevue so some of this damage was likely from a combination of tornadic and straight line winds.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
44 minutes of warning. NWS CLE issued a tornado warning for this county at 18:29 UTC, 44 minutes before the tornado touched down, in force until 19:15 UTC.
The county was under a severe thunderstorm watch, issued at 16:32 UTC and running to 21:32 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 05:11 UTC | 06:00 UTC | Severe Thunderstorm Warning | CLE |
| 11:33 UTC | 10:16 UTC | Flood Warning | CLE |
| 16:32 UTC | 21:32 UTC | Severe Thunderstorm Watch | CLE |
| 17:11 UTC | 18:15 UTC | Severe Thunderstorm Warning | CLE |
| 17:51 UTC | 00:00 UTC | Flash Flood Warning | CLE |
| 18:29 UTC | 19:15 UTC | Tornado Warning | CLE |
| 18:52 UTC | 19:30 UTC | Severe Thunderstorm Warning | CLE |
| 19:00 UTC | 19:35 UTC | Tornado Warning | CLE |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:03 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the tornado touched down at Jul 10, 1:33 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 10, 1:33 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
133 PM EDT WED JUL 10 2013
.SYNOPSIS...
A COLD FRONT ACROSS THE CENTRAL GREAT LAKES AND MIDWEST WILL MOVE
SOUTHEAST ACROSS THE THE EASTERN GREAT LAKES AND OHIO VALLEY THIS
EVENING. HIGH PRESSURE WILL BUILD EAST ACROSS THE GREAT LAKES
FROM THURSDAY THROUGH SATURDAY BEFORE SHIFTING EAST TO THE MID-
ATLANTIC INTO EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
GIVEN RAINFALL TOTALS OVERNIGHT HAVE EXPANDED THE FLASH FLOOD
WATCH TO COVER THE ENTIRE AREA. NEW GUIDANCE SHOWS THAT THE
POTENTIAL FOR SEVERE WEATHER MAY BE EVEN GREATER THAN EARLIER
THOUGHT. SOME DRYING IS EXPECTED AT MID LEVELS WHICH WILL INCREASE
THE POTENTIAL FOR DAMAGING WINDS LATER TODAY. HAVE MADE MINOR
ADJUSTMENTS TO THE FORECAST TO ACCOUNT FOR CURRENT TRENDS. SEVERE
WATCHES APPEAR LIKELY LATER TODAY.
ORIGINAL...IT WILL CONTINUE TO BE A BUSY WEATHER DAY ACROSS THE
AREA. FIRST UP...FLASH FLOOD WATCH. WILL LEAVE AS IS. BY FAR THE
HEAVIEST RAIN OF THE PAST SEVERAL DAYS HAS BEEN ACROSS THE THE
WATCH AREA. WITH ONGOING FLOODING ADDITIONAL RAINFALL WILL
TRANSLATE INTO A BROADER FLOOD THREAT AND POTENTIALLY MORE
DANGEROUS SITUATIONS. AS THE SITUATION BEGINS TO DEVELOP TODAY WE
WILL SEE IF WE NEED TO ADD ANOTHER TIER OF COUNTIES.
HAVE HAD CONTINUED CONVECTION DEVELOP DURING THE OVERNIGHT HOURS
WITH WESTERLY LOW LEVEL JET FEEDING THE ACTIVITY. PRIMARY AREA OF
SHOWERS/TS FROM CLE TO WOOSTER AND RAVENNA WILL SHIFT EAST. A FEW
NEW STORMS POSSIBLE ACROSS THE WEST...BUT A RELATIVE LULL FOR A
SHORT TIME.
PRIMARY SHORTWAVE MOVING ACROSS THE NORTHERN LAKES TODAY AND THE
SURFACE COLD FRONT WILL ADVANCE EAST. THE COLD FRONT IS EXPECTED
TO GET NEAR TOLEDO BY LATE AFTERNOON...JUST IN TIME FOR PEAK
HEATING. AREA IS UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY
WITH THE PRIMARY RISKS BEING DAMAGING WINDS AND HAIL. THIS IS
WARRANTED WITH THE SETUP WE HAVE FOR TODAY. INSTABILITY WILL BE
PLENTY. ADVANCING COLD FRONT. DRYING ALOFT MAKING FOR A GREATER
DOWNBURST POTENTIAL. BETTER SHEAR TODAY. THE STORMS WILL HAVE TO
BE WATCHED CLOSELY THIS AFTERNOON. THERE ARE A NUMBER OF
BREAKS/CLEAR SKIES TO OUR WEST. THIS WILL FILL IN WITH TIME AND
MAY GET SOME SHOWERS/TS DEVELOP UPSTREAM ACROSS LOWER MI/NRN IND
BY MID MORNING.
IT WILL BE THIS COLD FRONT THOUGH THAT WILL MOVE THE SUPER HUMID
AIRMASS OUT AND USHER IN A MORE COMFORTABLE AIRMASS. BUT BEFORE
THAT...ONE LAST MUGGY AND WARM DAY. TEMPS AT 4 AM WERE SITTING IN
THE LOWER AND MID 70S. WILL GO FOR MID/UPPER 80S AGAIN TODAY. NO
CHANGES IN THIS EARLY MORNING FORECAST UPDATE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
STORMS WILL BE EXITING IN THE EVENING...HURRAY. WILL START THE
EVENING OFF WITH SHRA/TS ACROSS THE SOUTHEAST AS THE FRONT MAY BE
A LITTLE SLOW GETTING OUT OF COUNTIES...BUT FRONT WILL GET A
BETTER PUSH LATER IN THE EVENING AS A THE NEXT SHORTWAVE
REINFORCING THE TROUGH PUSHES ACROSS THE GREAT LAKES.
FROM WEDNESDAY NIGHT/OVERNIGHT AND INTO THE WEEKEND DRY CONDITIONS
WILL PREVAIL. HIGH PRESSURE WILL BE CENTERED OVER THE GREAT LAKES.
UPPER 70S FOR HIGHS THURSDAY AND FRIDAY...GETTING WARMER BY
SATURDAY AS STRONG UPPER RIDGE SHIFTS INTO THE OHIO VALLEY. LOWS
IN THE 50S WILL BE REFRESHING THURSDAY AND FRIDAY NIGHTS.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL BUILD OVER THE REGION DURING THE PERIOD. EXPECT
HIGHS NEAR TO ABOVE NORMAL WITH ONLY SMALL PRECIP CHANCES LATE IN
THE PERIOD AS THE REMNANTS OF CHANTAL POSSIBLY REACH INTO THE AREA.
CONFIDENCE OF THIS IS LOW GIVEN THAT ONLY THE ECMWF BRINGS THIS IN
WHILE THE GFS DOES NOT.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SCATTERED THUNDERSTORMS DEVELOPING AHEAD OF THE MAIN LINE OF
THUNDERSTORMS. NON VFR IN ALL THUNDERSTORMS. ONCE THE FRONT MOVES
THROUGH SOME ISOLATED SHOWERS COULD OCCUR AND THEN VFR. WITH A
NORTHERLY FLOW NOT EXPECTING MUCH IN THE WAY OF FOG AT THE TAF
SITES BUT THIS WILL HAVE TO BE WATCHED AS HIGH PRESSURE MOVES IN.
PATCHY MVFR BR WELL INLAND BY DAYBREAK.
.OUTLOOK...MAINLY VFR.
&&
.MARINE...
UPDATED TO HAVE A SMALL CRAFT ADVISORY ON THE EAST END OF THE LAKE
BECAUSE OF A STRONG SOUTHWEST FLOW. ONCE THE FRONT MOVES THROUGH
THE WINDS AND WAVES WILL DECREASE. AT THIS TIME WATCHING THE
THREAT AFTER FRONTAL PASSAGE...IT SHOULD BE 2 TO 4 FEET BUT THIS
WILL HAVE TO BE MONITORED.
A COLD FRONT WILL MOVE ACROSS THE LAKE TODAY AND FINALLY SWEEP
THE MOIST AND UNSTABLE AIRMASS OUT OF THE AREA. ALONG AND AHEAD OF
THE FRONT HOWEVER EXPECT SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS FOR TODAY. EXPECT A FEW LINGERING SHOWERS THIS
EVENING BUT AFTER THAT HIGH PRESSURE WILL BUILD ACROSS THE LAKE
OVERNIGHT AND LAST THROUGH SUNDAY BEFORE SHIFTING EAST TO THE
COAST. ONLY ISSUE WOULD BE THE POST COLD FRONT NNW WINDS TONIGHT
AND EARLY THURSDAY. GIVEN THE DIRECTION...WAVES COULD APPROACH 4
FEET ON THE SOUTHERN LAKESHORE. FOR NOW WILL ALLOW FOR A BUILD TO
2 TO 4 FEET AND KEEP SMALL CRAFT HEADLINE OUT. BE ADVISED HOWEVER
IT COULD GET CLOSE IN PLACES. FOLLOWING THAT HOWEVER EXPECT
GENERALLY LIGHT WINDS AND FAIR CONDITIONS FOR THE BALANCE OF THE
FORECAST PERIOD.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR OHZ003-
006>014-017>023-027>033-036>038-047-089.
PA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR PAZ001>003.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR LEZ148-
149.
&&
SYNOPSIS...OUDEMAN
NEAR TERM...KUBINA/OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...TK
AVIATION...KIELTYKA
MARINE...KIELTYKA/TKHazardous weather outlook, Jul 10, 1:18 PM EDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 118 PM EDT WED JUL 10 2013 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-111730- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 118 PM EDT WED JUL 10 2013 ...SEVERE THUNDERSTORM WATCH 406 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. FLASH FLOOD WATCH. IN ADDITION...REPEATING STORMS ARE POSSIBLE ALONG THE FRONTAL BOUNDARY MAKING FLOODING A POSSIBILITY...ESPECIALLY IN AREAS THAT HAVE ALREADY SEEN HEAVY RAIN OVER THE PAST SEVERAL DAYS. RAINFALL THROUGH THIS EVENING WILL RANGE FROM 1 TO 2 INCHES IN SOME AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-111730- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- 118 PM EDT WED JUL 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ142>149-162>169-111730- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 118 PM EDT WED JUL 10 2013 ...SEVERE THUNDERSTORM WATCH 406 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY AND EARLY THIS EVENING AHEAD OF AND ALONG A COLD FRONT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS WILL BECOME SEVERE. IN ADDITION TO THE POSSIBILITY OF DAMAGING WINDS AND HAIL...HEAVY RAINFALL CAN BE EXPECTED ALONG WITH FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 10, 2:27 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
227 PM EDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL GARFIELD HEIGHTS 41.42N 81.60W
07/10/2013 E0.25 INCH CUYAHOGA OH TRAINED SPOTTER
0222 PM HAIL WARRENSVILLE HEIGHTS 41.44N 81.52W
07/10/2013 E1.00 INCH CUYAHOGA OH TRAINED SPOTTER
&&
LWLocal storm report, Jul 10, 2:31 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
231 PM EDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL BEDFORD HEIGHTS 41.41N 81.51W
07/10/2013 M1.00 INCH CUYAHOGA OH TRAINED SPOTTER
QUARTER SIZED HAIL WAS REPORTED NEAR THE INTERSECTION OF
MILES ROAD AND INTERSTATE 271.
&&
KUBINALocal storm report, Jul 10, 2:36 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
236 PM EDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL TOLEDO 41.66N 83.58W
07/10/2013 E1.75 INCH LUCAS OH UNKNOWN
0225 PM HAIL PEPPER PIKE 41.48N 81.46W
07/10/2013 E1.00 INCH CUYAHOGA OH TRAINED SPOTTER
0230 PM HAIL MILAN 41.29N 82.60W
07/10/2013 E1.00 INCH ERIE OH TRAINED SPOTTER
&&
LWLocal storm report, Jul 10, 2:44 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
244 PM EDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND GST 2 S BOWLING GREEN 41.35N 83.65W
07/10/2013 E54.00 MPH WOOD OH TRAINED SPOTTER
0239 PM HAIL BELLEVUE 41.28N 82.84W
07/10/2013 E1.00 INCH SANDUSKY OH TRAINED SPOTTER
&&
LWLocal storm report, Jul 10, 2:49 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
249 PM EDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND GST BOWLING GREEN 41.38N 83.65W
07/10/2013 M65 MPH WOOD OH TRAINED SPOTTER
&&
LWLocal storm report, Jul 10, 3:04 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
304 PM EDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HEAVY RAIN BOWLING GREEN 41.38N 83.65W
07/10/2013 M1.25 INCH WOOD OH TRAINED SPOTTER
A SPOTTER MEASURED 1.25 INCHES OF RAIN IN 25 MINUTES.
0253 PM TSTM WND GST MEDINA 41.14N 81.87W
07/10/2013 E60.00 MPH MEDINA OH TRAINED SPOTTER
A TRAINED SPOTTER REPORTED ESTIMATED GUSTS OF 60 MPH. A 3
FOOT DIAMETER TREE WAS ALSO TOPPLED.
&&
KUBINAThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Detroit, MI (KDTX), 12:00Z
7.2 hours before the tornado, 168 km from the path. July 10, 2013.
- Mixed-layer CAPE
- 1364 J/kg
- Mixed-layer CIN
- -48 J/kg
- Surface CAPE
- 2469 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
- 0-3 km lapse rate
- 5.2 K/km
Detroit, MI (KDTX), 00:00Z
4.8 hours after it, 168 km from the path. July 11, 2013.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 129 J/kg
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 6.0 K/km
The radar
The Cleveland radar (KCLE), 85 km away, was scanning. The volume nearest the touchdown began at 19:13 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:00 UTC | HAIL 1 | 8 S Sandusky | Erie, OH | QUARTER TO HALF DOLLAR SIZE HAIL. ROUTE 4 AND THE TURNPIKE. SOME CAR DAMAGE. |
| 18:30 UTC | HAIL 1 | Milan | Erie, OH | |
| 18:39 UTC | HAIL 1 | Bellevue | Sandusky, OH | |
| 18:50 UTC | TSTM WND DMG | Fremont | Sandusky, OH | TREES DOWN. |
| 18:50 UTC | TSTM WND DMG | Risingsun | Wood, OH | TREES DOWN. |
| 18:55 UTC | TSTM WND DMG | Fostoria | Seneca, OH | SOME TREES KNOCKED DOWN AND A LOT OF LARGE LIMBS WEST AND SOUTHWEST OF FOSTORIA. |
| 18:55 UTC | TSTM WND DMG | Fremont | Sandusky, OH | LARGE TREE LIMBS DOWN. |
| 18:55 UTC | TSTM WND DMG | Wayne | Wood, OH | TREES DOWN AND POWER OUTAGES |
| 18:58 UTC | TSTM WND DMG | Clyde | Sandusky, OH | TREES AND POWERLINES DOWN ON A HOUSE. |
| 19:00 UTC | TSTM WND DMG | 1 N Helena | Sandusky, OH | TREES SNAPPED OFF AND BARN DOORS BLOWN OFF. ESTIMATED 70 MPH WIND GUST. |
| 19:05 UTC | TSTM WND DMG | Upper Sandusky | Wyandot, OH | NUMEROUS TREES DOWN ACROSS THE COUNTY. |
| 19:10 UTC | TSTM WND DMG | Bellevue | Sandusky, OH | SEVENTEEN POLES KNOCKED DOWN. |
| 19:20 UTC | TSTM WND DMG | 8 N Attica | Seneca, OH | FIFTEEN TREES DOWN NEAR ROUTE 4 AND TOWNSHIP ROAD 126. THE DOWNBURST LASTED 7 MINUTES, LIGHT DAMAGE TO THE HOME.OTHER TREES DOWN IN THE AREA. POND FLOODED. |
| 19:36 UTC | TSTM WND DMG | Norwalk | Huron, OH | TREE LIMBS KNOCKED DOWN. |
| 19:40 UTC | TSTM WND GST 60 | Greenwich | Huron, OH | |
| 19:42 UTC | TSTM WND DMG | Greenwich | Huron, OH | A 40 FOOT TREE KNOCKED DOWN. |
| 19:45 UTC | TSTM WND DMG | 2 W Sullivan | Ashland, OH | TWO TO FOUR INCH LIMBS DOWN. |
| 19:54 UTC | TSTM WND GST 85 | Shelby | Richland, OH | |
| 20:10 UTC | FLASH FLOOD | Kipton | Lorain, OH | WATER OVER FLOWED A BRIDGE CLOSING A SIDE ROAD NEAR THE INTERSECTION OF ROUTE 511 AND STATE ROUTE 20 AND FLOODING FARM FIELDS. HIGH WATER ON ROUTE 20. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2013 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of July 10, 2013
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 10 | 1:28 PM EDT | EF1 | Miami, IN | 3.5 | 200 | 2 | ||
| July 10 | 2:24 PM EDT | EF0 | Seneca, OH | 10.2 | 50 | $200,000 | ||
| July 10 | 3:56 PM EDT | EF0 | Ashland, OH | 1.0 | 15 | $75,000 | ||
| July 10 | 3:03 PM CDT | EF0 | Stanton, KS | 0.1 | 50 | |||
| July 10 | 4:42 PM EDT | EF1 | Lawrence, PA | 1.2 | 250 | $100,000 | ||
| July 10 | 4:44 PM EDT | EF1 | Tuscarawas, OH | 13.3 | 300 | $80,000 | ||
| July 10 | 5:07 PM EDT | EF1 | Carroll, OH | 9.1 | 150 | $25,000 | ||
| July 10 | 4:20 PM CDT | EF1 | , CT | 10.9 | 100 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.